Vitamin D deficiency can develop if one does not receive enough of the vitamin from sunlight. The body creates vitamin D from sunlight on the skin when outdoors, and from late March and early April to late September, most people should be able to get all the vitamin D they need from sunlight.
Nutritionist Karen Langston, spokesman for the National Association of Nutrition Specialists, told the Arthritis Foundation that you may have a vitamin D deficiency if you feel pain when you press your sternum, also called the sternum, located in the middle of your breasts.
Karen explained what more Vitamin D deficiency can cause: "The biggest concern is osteomalacia or softening of the bones. In children, this is called rickets.
"In addition, it can cause brittle bones, weak muscles.
"Other symptoms are fractures of the hip and pelvis, bone pain and tenderness, tooth decay and hearing loss because the bone in the ear becomes soft. ”
Where else can you get Vitamin D?
Vitamin D is found in a small number of foods. These include:
- Fatty fish
- Read meat
- Egg yolks
- Spicy foods ̵
But it's hard for people to get enough vitamin D from food alone, so the Department of Health advises people to consider taking a daily supplement containing 10 micrograms of vitamin D in the fall and winter months.
What if you take too much vitamin D?
If you take too many supplements for a long period of time, it can lead to too much calcium in the body causing hypercalcaemia.
The NHS Warns of Consequences: This can weaken the bones and damage the kidneys and heart.
“If you decide to take vitamin D supplements, 10 micrograms a day will be sufficient for most people.
"Do not take more than 100 micrograms of vitamin D per day as it may be harmful. This applies to adults, including pregnant and lactating women and the elderly and children aged 11 to 17 years.
'Children between 1 and 10 years of age should not have more than 50 micrograms per day. Babies under 12 months should not exceed 25 micrograms per day.
"Some people have medical conditions, which means they may not be able to take it so safely. If in doubt, you should consult your doctor. “